Naloxone is a crucial and life-saving drug that can reverse opioid overdoses. But one form of the drug intended for use in hospital IVs has been recalled.
Hospira Inc., a Pfizer company, is voluntarily recalling several lots of the injectable form of naloxone due to the “potential presence of embedded and loose particulate matter on the syringe plunger,” the U.S. Food and Drug Administration (FDA) announced Monday.
If one of these impacted drugs is used on a patient, there is a small chance that the person could experience local irritation, an allergic reaction, phlebitis (an inflammation of a vein), tissue ischemia (restriction of blood supply to tissues), a pulmonary embolism (a condition when one or more arteries in the lungs become blocked by a blood clot), or pulmonary infarction (death of one or more sections of lung tissue), the FDA says.
The FDA urges people to visually inspect naloxone for particulate matter and discoloration before they use it (a recommendation that the labeling already states), and says that Hospira hasn’t received any reports of people becoming sick from the recalled forms of the drug.
There’s are two batches in particular that are the subject of the recall, which were distributed across the country from February 2017 to February 2018. A Pfizer publicist stresses to SELF that this is not the consumer version of naloxone. Instead, the affected lots are approved for use by medical professionals and may also be used by first responders like police officers who are trained to use this. And again, only two lots are affected.
Hospira has asked that institutions that have the affected lots stop using them, quarantine them, and return them to the company.
Naloxone is medication that’s designed to quickly reverse an opioid overdose.
The U.S. is in the middle of an opioid epidemic, and more than 115 Americans die every day from an opioid overdose, according to the National Institute on Drug Abuse. That’s part of the reason why White House officials unveiled a plan in March to arm more first responders with naloxone to help treat overdoses.
When someone takes an opioid drug, like heroin or oxycodone, it activates opioid receptors in their brain. At lower doses, that causes things like euphoria. But, if too much is taken, it can slow your heart rate and breathing, eventually preventing the brain from getting oxygen. Naloxone also binds to opioid receptors, but can reverse and block the effects of other opioids, according to the National Institute on Drug Abuse.
“If the body goes too long without oxygen, it can lead to death or permanent brain damage,” Sheila Vakharia, Ph.D., policy manager for the Office of Academic Engagement at Drug Policy Alliance, tells SELF. That's why it's particularly important to act in the early moments of an overdose by using naloxone if it's available.
In particular, naloxone can quickly help someone whose breathing has slowed or stopped after overdosing on opioids, Bruce Trigg, M.D., interim medical director for the Harm Reduction Coalition, tells SELF. “People who need this are literally sometimes blue, not breathing, and…look dead,” he says.
This particular form of naloxone is most often used in hospitals and by first responders. Other forms of the drug are still available for the general public.
There are three ways to give someone naloxone: via an injectable, an auto-injection (a pre-filled auto-injection device called Evzio that makes it easy for families or first responders to inject naloxone quickly into the outer thigh), and by using a nasal spray called Narcan. Most people are familiar with the nasal spray version rather than the injectable, Dr. Vakharia says, and it's considered just as effective as an injection.
If you normally keep this form of naloxone on hand, take a moment to see if it's been affected by the recall before you need to use it. “If someone is dying in front of you, you shouldn’t be shaking it up to see if there is particulate matter in there,” Dr. Trigg says. “There’s no time for that.”